Florida, 2023

Funnel Cloud in Florida, September 22, 2023

September 22, 2023 · NWS MFL · 1 event in 1 county or zone

Northwest mid-level flow on the backside of a trough exiting the area ushered cool and dry air across South Florida, but there was enough low-level moisture to support a few showers across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Northwest mid-level flow on the backside of a trough exiting the area ushered cool and dry air across South Florida, but there was enough low-level moisture to support a few showers across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 22, 2:40 PM EST, 40 minutes earlier.

Area forecast discussion, Sep 22, 2:40 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Miami FL
340 PM EDT Fri Sep 22 2023

...New LONG TERM...

.SHORT TERM...
(This afternoon through Saturday)
Issued at 1137 AM EDT Fri Sep 22 2023

As Tropical Storm Ophelia develops and moves northward, a
trailing boundary will settle over South Florida. On the north
side of the boundary is drier and more seasonable air while to the
south is a moist airmass. The northerly to northeasterly surface
wind today will gradually become easterly by Saturday. A mid-level
trough over the southeastern United States will provide more
support for convection along the boundary though the coverage will
likely be confined more to southern portions of the forecast area
on Saturday, at least initially, with some drier air potentially
penetrating as far south as the State Road 80 or even Alligator
Alley corridors.

The land/sea breeze will come into play today and could potentially
develop for Saturday despite the presence of the boundary. The
easterly flow could help focus convection a bit further west at
diurnal max and afterwards compared to previous days if the sea
breeze is able to develop cleanly and advance inland. Cloud cover
will be higher in southern portions of the area which will help keep
Saturday's high temperatures in the mid to upper 80s. The overnight
lows will generally be in the 70s though some areas around Lake
Okeechobee that see the drier air arrive could see upper 60s. Heat
index values will remain below 100 today and on Saturday.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 320 PM EDT Fri Sep 22 2023

The soggy pattern continues into the second half of the weekend
as the pesky boundary remains entrenched across the region. We
certainly won't live up to our sunshine state namesake during the
afternoon hours as another round of showers and storms gradually
percolates across the region each day bringing heavy rainfall,
frequent lightning, and breezy conditions. In large part this is
once again due to a continued advection of deep moisture across
the region via south-south easterly wind flow as the "moisture
tail" of Tropical Storm Ophelia lifts northward through South
Florida. A similar ebb and flow pattern will continue each day
through the beginning of next week with a relatively quiet
overnight and morning across the area before convection trends
upwards during the afternoon hours. From a synoptic standpoint,
the mid-level trough will advect north eastward into the North
Atlantic with the rebuilding of mid- level ridging occurring
across the Gulf of Mexico, Florida, and the western Atlantic
during the early week period. Warmer values aloft and a relatively
quiet synoptic pattern will once again allow for the primary
driver of our weather pattern remaining in the mesoscale domain
with the best ascent and vertical motion occurring along boundary
collisions. While parameters don't necessarily point to strong
convection, given the ample CAPE in play each afternoon, gusty
winds and frequent lightning will remain possible with the most
robust thunderstorm activity. Deep tropical moisture will also
continue to lead to efficient rainfall rates which could result in
localized flooding. High temperatures will remain in the upper
80s to low 90s across the region with overnight temperatures
remaining in the 70s across most of the area.

&&

.AVIATION...
(18Z TAFS)
Issued at 1137 AM EDT Fri Sep 22 2023

Sub-VFR bouts possible with showers and storms, which should peak in
the afternoon and early evening. Brief bouts of IFR/LIFR are
possible and will likely require short-fused AMDs. Light wind
continues overnight before a northeasterly to easterly flow develops
for Saturday.

&&

.MARINE...
Issued at 1137 AM EDT Fri Sep 22 2023

Over the weekend, northerly swell from Tropical Storm Ophelia
will enter our area. This will result in hazardous conditions
across the Atlantic waters off Palm Beach as seas build to 5 to 7
feet on Saturday. A Small Craft Advisory has been issued for the
northern Atlantic waters (nearshore and offshore Palm Beach) from
early Saturday morning through Saturday evening. Scattered to
numerous showers and thunderstorms will also be possible through
the weekend, and may result in locally hazardous conditions.

&&

.BEACHES...
Issued at 1137 AM EDT Fri Sep 22 2023

A High Risk of Rip Currents continues for the Palm Beaches today
with a moderate risk for the Broward beaches. An elevated risk of
rip currents is likely to persist for the Atlantic beaches over the
weekend as east to northeast winds persist and a northerly swell
builds in from Tropical Storm Ophelia.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            75  86  75  86 /  40  60  60  70
West Kendall     73  86  73  89 /  40  60  60  70
Opa-Locka        74  86  73  87 /  40  60  60  70
Homestead        74  85  73  87 /  50  60  60  70
Fort Lauderdale  74  86  74  86 /  40  60  60  70
N Ft Lauderdale  75  86  75  86 /  40  60  60  70
Pembroke Pines   74  86  73  87 /  40  60  60  70
West Palm Beach  74  86  74  86 /  30  40  50  70
Boca Raton       75  87  74  87 /  30  50  60  70
Naples           74  90  74  89 /  30  50  40  70

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Saturday evening for FLZ168.

AM...Small Craft Advisory from 2 AM to 8 PM EDT Saturday for AMZ650-
     670.

GM...None.
&&

SHORT TERM...RAG
LONG TERM....Culver
AVIATION...RAG
Hazardous weather outlook, Sep 22, 2:41 PM EST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
341 PM EDT Fri Sep 22 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
231945-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
341 PM EDT Fri Sep 22 2023

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...This afternoon and tonight.

Thunderstorms: Scattered thunderstorms are forecast during the
afternoon to early evening hours. Thunderstorms may contain gusty
winds, heavy rain, and frequent lightning. A few instances of street
flooding are possible if heavy rainfall persists over urban areas.

Rip Currents: A high risk for rip currents will persist across the
Palm Beaches today, with a moderate risk for the Broward beaches.

Waterspouts: A few waterspouts are possible today across the local
waters.

Marine: Hazardous conditions to small craft are expected starting
tonight over the Atlantic waters off Palm Beach County as seas build
up to 5 to 7 feet.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered to numerous showers and thunderstorms will be possible
each afternoon of the weekend and into the upcoming work week.

The rip current risk will remain high across the Palm Beaches over the
weekend, while an elevated (and possibly high) risk for rip currents
may be present for the beaches of Miami-Dade and Broward Counties.

Hazardous marine conditions are expected to continue across the
local Atlantic waters off of Palm Beach County this weekend due to
elevated seas associated with a northerly swell from Tropical Storm
Ophelia.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Miami radar (KAMX), 123 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Palm Beach

When
September 22, 3:20 PM EST
Where
Palm Beach County, 2.83 mi ENE of Belle Glade
Reported by
Broadcast Media
Coordinates
26.700, -80.630

Broadcast media reported a funnel cloud near Belle Glade as a shower passed over the area.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141371.